Alert archive / Kansas / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 49, NWS Goodland, KS

May 18, 2010Wichita County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at May 18, 2010, 10:03 PM CDT for Wichita County, Kansas. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 18, 2010, 10:03 PM CDT (03:03 UTC)
Expired
May 18, 2010, 10:30 PM CDT
In force
27 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Wichita County, KS

The radar

The Goodland radar (KGLD), 121 km from the middle of the area, began a volume at 03:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 18, 7:08 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 3.1 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2010-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 250 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2010-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 151 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
250 J/kg
Mixed-layer CIN
-196 J/kg
Mixed-layer LCL
1074 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
151 m²/s²
0-3 km storm-relative helicity
337 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

930 
WUUS53 KGLD 190303
SVRGLD
KSC203-190330-
/O.NEW.KGLD.SV.W.0049.100519T0303Z-100519T0330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
1003 PM CDT TUE MAY 18 2010

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN WICHITA COUNTY IN WEST CENTRAL KANSAS...

* UNTIL 1030 PM CDT

* AT 959 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  LYDIA...AND WAS MOVING NORTHEAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MARIENTHAL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3825 10138 3826 10139 3830 10137 3855 10125
      3854 10111 3826 10111 3825 10115
TIME...MOT...LOC 0302Z 213DEG 25KT 3832 10123
WIND...HAIL 60MPH 1.00IN

$$

/ROBINSON
2 follow-up statements
717 
WWUS53 KGLD 190310
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
910 PM MDT TUE MAY 18 2010

KSC203-190330-
/O.CON.KGLD.SV.W.0049.000000T0000Z-100519T0330Z/
WICHITA KS-
1010 PM CDT TUE MAY 18 2010

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EAST CENTRAL
WICHITA COUNTY UNTIL 1030 PM CDT...

AT 1008 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES
NORTHEAST OF LYDIA...AND WAS MOVING NORTHEAST AT 30 MPH.

LOCATIONS IMPACTED INCLUDE...
  MARIENTHAL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3830 10111 3832 10134 3855 10125 3854 10111
TIME...MOT...LOC 0310Z 213DEG 25KT 3837 10119
WIND...HAIL 60MPH 1.00IN

$$

/ROBINSON
738 
WWUS53 KGLD 190322
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
922 PM MDT TUE MAY 18 2010

KSC203-190332-
/O.EXP.KGLD.SV.W.0049.000000T0000Z-100519T0330Z/
WICHITA KS-
1022 PM CDT TUE MAY 18 2010

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL WICHITA COUNTY
WILL EXPIRE AT 930 PM MDT/1030 PM CDT/...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY...HOWEVER SMALL HAIL...GUSTY WINDS AND HEAVY RAIN ARE STILL
POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3830 10111 3832 10134 3855 10125 3854 10111
TIME...MOT...LOC 0322Z 213DEG 25KT 3844 10113

$$

/ROBINSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 5:47 PM CDT, 4 hours 16 minutes earlier.

Area forecast discussion, May 18, 5:47 PM CDT, 4 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
447 PM MDT TUE MAY 18 2010

.DISCUSSION...
1156 AM MDT TUE MAY 18 2010

A MID/UPPER TROUGH OVER THE CENTRAL GREAT BASIN AREA IS PROGGED TO
CONTINUE MOVING EAST WHILE EMERGING OVER THE CENTRAL HIGH PLAINS
LATE WEDNESDAY. STRONG LARGE SCALE FORCING FOR ASCENT WILL ARRIVE
OVERNIGHT SUPPORTING WIDESPREAD TSRA ALONG NOSE OF LLJ. PLENTY OF
AVAILABLE MOISTURE WITH PWATS ~200% OF NORMAL SUPPORTING SOME
POCKETS OF HEAVY RAIN IN ADDITION TO HAILERS. MAINTAINED HIGH POPS
THROUGH WED NIGHT AS H5 LOW TRANSLATES OVER THE AREA. TRENDED POPS
DOWN AFTER 18Z THU AS LARGE SCALE FORCING FOR SUBSIDENCE DEVELOPS
ACROSS THE AREA AS THE MID/UPPER TROUGH MOVES INTO THE MIDDLE
MISSISSIPPI VALLEY AREA. RISING TEMPS/DRY CONDITIONS ARE ON TAP FRI
AS MID/UPPER RIDGE AMPLIFIES ACROSS THE GREAT PLAINS.

SAT-TUE...AT THE START OF THE PERIOD, SEASONABLY WARM CONDITIONS ARE
EXPECTED WITH SFC CYCLOGENESIS PROGGED ACROSS EASTERN COLORADO.
H85-H7 THERMAL RIDGE SUPPORTS MAXIMUM VALUES IN THE UPPER
80S/POSSIBLY REACHING 90. WARM H7 TEMPS SHOULD PRECLUDE DEEP MOIST
CONVECTION AND REMOVED AFTERNOON/EVENING MENTION FROM PREVIOUS
FORECAST.

SUN-TUE...A LONGWAVE TROUGH IS PROGGED TO REMAIN ACROSS MUCH OF THE
WEST THROUGH THE PERIOD WITH SSW MID/UPPER FLOW PROGGED ACROSS THE
CENTRAL HIGH PLAINS. THIS APPEARS TO BE A FAVORABLE PATTERN FOR DEEP
MOIST CONVECTION AND PERIODS OF SEVERE WEATHER AND GENERALLY
FOLLOWED THE PREVIOUS THEME WITH DIURNAL TSRA.

&&

.AVIATION...
447 PM MDT TUE MAY 18 2010

FOR 00Z TAFS...DIFFICULT TO TIME THUNDERSTORMS THIS EVENING. THE RUC
INDICATES STORMS SHOULD START IMPACTING BOTH KGLD AND KMCK BY 03Z.
AS THE UPPER LOW CONTINUES TO BEAR DOWN ON NORTHWEST KANSAS
OVERNIGHT...MORE WIDESPREAD SHOWERS AND STORMS WILL BRING MVFR AND
IFR CONDITIONS TO BOTH SITES WHICH SHOULD PERSIST THROUGH MOST OF
THIS TAF PERIOD.

FS
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, May 18, 11:29 AM CDT, 10 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1029 AM MDT TUE MAY 18 2010

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-191600-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1029 AM MDT TUE MAY 18 2010 /1129 AM CDT TUE MAY 18 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORMS PRODUCING LARGE HAIL IN EXCESS OF GOLFBALL
SIZE...DAMAGING WINDS AND TORNADOES ARE POSSIBLE THIS AFTERNOON
THROUGH THE EARLY EVENING ALONG AND WEST OF A YUMA TO TRIBUNE
LINE.

STORMS WILL SPREAD ACROSS THE REST OF THE AREA OVERNIGHT WITH THE
THREAT TRANSITIONING TO LARGE HAIL AND HEAVY RAIN OVERNIGHT.

THE HEAVY RAIN COULD CAUSE SOME LOCALIZED FLOODING IN AREAS SUCH
AS GOVE...LOGAN...SHERIDAN AND GRAHAM COUNTIES WHERE SOME HEAVY
RAIN FELL SATURDAY NIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SEVERE THUNDERSTORMS ARE POSSIBLE WEDNESDAY AFTERNOON...MAINLY
ALONG AND SOUTH OF INTERSTATE 70 AS A STRONG LOW PRESSURE SYSTEM
MOVES OVER THE AREA. LARGE HAIL AND LOCALLY HEAVY RAIN ARE THE
PRIMARY THREATS. THE GREATEST THREAT FOR LOCALLY HEAVY RAIN WILL
CONTINUE GENERALLY EAST OF A LINE FROM WRAY COLORADO TO GOODLAND
AND GOVE KANSAS.

AN ACTIVE WEATHER PATTERN WILL CONTINUE THIS WEEKEND THROUGH THE
BEGINNING OF THE WEEK AS A LARGE STORM SYSTEM DEVELOPS OVER THE
ROCKIES...BRINGING THE THREAT FOR MORE SEVERE WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS EXPECTED AFTER 1 PM MDT ALONG AND WEST OF A YUMA TO
TRIBUNE LINE.

In the hours before

Local storm report, May 18, 7:50 PM CDT, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
650 PM MDT TUE MAY 18 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0644 PM     FUNNEL CLOUD     12 N FIRSTVIEW          39.00N 102.56W
05/18/2010                   CHEYENNE           CO   TRAINED SPOTTER

&&

HENDERSON
Special weather statement, May 18, 9:18 PM CDT, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
818 PM MDT TUE MAY 18 2010

KSZ042-190245-
WICHITA-
918 PM CDT TUE MAY 18 2010

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR WICHITA COUNTY IN WEST CENTRAL KANSAS...

AT 917 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR LEOTI...AND MOVING NORTH AT 40 MPH.

PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

MENTZER
Special weather statement, May 18, 9:20 PM CDT, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
820 PM MDT TUE MAY 18 2010

COZ092-190245-
CHEYENNE COUNTY-
820 PM MDT TUE MAY 18 2010

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR CHEYENNE COUNTY IN EAST CENTRAL COLORADO...

AT 817 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES SOUTH OF CHEYENNE WELLS...AND MOVING
NORTHEAST AT 25 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

/ROBINSON
Local storm report, May 18, 10:01 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
901 PM MDT TUE MAY 18 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0728 PM     TSTM WND GST     4 S BURLINGTON          39.25N 102.27W
05/18/2010  M61 MPH          KIT CARSON         CO   ASOS

&&

HENDERSON

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 8:54 PM CDTSevere Thunderstorm WarningGLDWichita36 min
May 18, 9:26 PM CDTSevere Thunderstorm WarningGLDGreeley, Wallace54 min
May 18, 9:54 PM CDTSevere Thunderstorm WarningGLDGreeley, Wallace, Wichita66 min
May 18, 10:29 PM CDTSevere Thunderstorm WarningGLDGreeley, Logan, Wallace, Wichita61 min
May 19, 10:13 AM CDTAreal Flood WarningGLDGreeley, Wallace, Wichita6 hr
May 19, 3:04 PM CDTAreal Flood WarningGLDGove, Logan8 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.